Tessalon Overdose May Cause Death for Young Children: FDA Warning
Federal drug regulators are warning about a potential risk of accidental overdose on Tessalon liquid cough capsules for young children due to their candy-like appearance.
At least five children under two years of age have died from Tessalon overdose, the FDA warned on Tuesday. The agency issued a drug safety communication to warn the public about the risks of accidental ingestion by children. A death from Tessalon can occur when a child ingests even one or two capsules, according to the warning.
Along with Tuesday’s warning, the FDA announced that it will revise the labels of Tessalon and its generic equivalents to add information that ingestion by children under the age of 10 could result in overdose and death.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Tessalon (benzonatate) was approved by the FDA in 1958 to relieve coughing in patients over the age of 10. It is available in generic form and comes in 100 mg and 200 mg liquid, translucent capsules.
The FDA reports that there have been overdoses in both adults and children and is warning consumers taking Tessalon not to try to take two doses at once for any reason. They are also advised not to chew, crush, dissolve or break the capsules. Side effects of a Tessalon overdose can include restlessness, tremors, cardiac arrest, coma and convulsions.
The side effects of Tessalon seem to be most deadly in children. Of seven known overdoses in children under 10, five resulted in death and the other two were hospitalized. The FDA warned that symptoms have been reported within 15-20 minutes of ingestion and death occurred within hours.
The FDA urges any patients who are taking Tessalon to keep the medication in a child-resistant container and store it out of reach of children. Parents and caretakers should call the Poison Control Center at 1-800-222-1222 and seek medical attention if they believe a child has accidentally ingested Tessalon.
"*" indicates required fields
More Top Stories
Although Suboxone settlements have been paid to resolve antitrust violations, users who suffered damages due to tooth decay from Suboxone film must pursue individual product liability lawsuits
With thousands of Bard hernia mesh lawsuits pending in the federal court system, a fourth bellwether trial will be held in the spring, involving allegations that defects with Bard 3DMax caused painful and permanent injuries.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.